Texas, 2010

High Wind in Texas, March 26 to 27, 2010

March 26 to 27, 2010 · NWS MAF · 5 events in 3 counties and zones

A potent upper level trough approached the region from the northwest. The resulting increased mid level winds, along with a tight surface pressure gradient over the region, led to high winds across portions of west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level trough approached the region from the northwest. The resulting increased mid level winds, along with a tight surface pressure gradient over the region, led to high winds across portions of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 4:25 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 26, 4:25 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT FRI MAR 26 2010

.DISCUSSION...

&&

.AVIATION...
VFR CONDITIONS AT ALL SITES. MAF VAD INDICATES STRONG WIND RIGHT
OFF THE SURFACE. THIS WILL MIX DOWN TODAY WITH VERY WINDY CONDITIONS
ALL TAF SITES. AN AWW MAY BE NEEDED LATER TODAY FOR MAF.

&&

.PREV DISCUSSION... /ISSUED 448 AM CDT FRI MAR 26 2010/

DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY SHOWS A VORT MAX QUICKLY MOVING
INTO NORTHWESTERN AZ. PRESSURE FALLS AHEAD OF THIS FEATURE ACROSS
CO AND EASTERN NM ARE NOW BEGINNING TO APPROACH 4MB/3HR...WITH LEE
CYCLOGENESIS IN PROGRESS. AS THIS SURFACE LOW DEEPENS TO NEAR 994
MB THIS AFTERNOON NEAR THE NM/TX BORDER...A STRONG SFC PRESSURE
GRADIENT WILL DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. CURRENTLY...A NOCTURNAL SOUTHERLY LLJ IS ALREADY PRESENT
JUST ABOVE THE SURFACE ACCORDING TO THE MAF VWP (40+ KT). AS THE
VORT MAX TRAVERSES NM THIS AFTERNOON MID LEVEL HEIGHT GRADIENTS
WILL CONTINUE TO INCREASE...ESPECIALLY ACROSS SOUTHEAST NEW
MEXICO. THE 850 HPA SOUTHWESTERLY FLOW OVER SE NM IS EXPECTED TO
BE NEAR OR ABOVE 40 KT BY 00Z...WITH ONLY SLIGHTLY WEAKER
SOUTHERLY FLOW ACROSS THE EASTERN HALF OF THE CWA. ALL OF THE
AFOREMENTIONED WILL RESULT IN WIDESPREAD WINDY CONDITIONS FOR THIS
AFTERNOON. WE HAVE ISSUED NEW HIGH WIND WARNINGS FOR EDDY
COUNTY...NORTHERN LEA COUNTY...AND THE VAN HORN CORRIDOR AS A
RESULT. ELSEWHERE...A WIND ADVISORY IS IN PLACE FOR THIS
AFTERNOON. BLOWING DUST IS STILL EXPECTED MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE PERMIAN BASIN THIS AFTERNOON. THE HIGH WINDS
WILL LAST THROUGH MIDDAY SATURDAY FOR THE MOUNTAINOUS TERRAIN
WITH A TIGHT MID LEVEL GRADIENT STILL OVERHEAD...BUT ADVISORY
LEVEL CONDITIONS SHOULD SUBSIDE AS THE WINDS DECOUPLE TONIGHT.
HOWEVER...BREEZY CONDITIONS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS WITH A TIGHT SURFACE PRESSURE GRADIENT STILL PRESENT. BY
MIDDAY SATURDAY...A CLOSED LOW WILL DEVELOP OVER NORTHERN OK AND A
COLD FRONT WILL PROGRESS SOUTHEASTWARD ACROSS THE PERMIAN BASIN
DURING THE AFTERNOON HOURS. THE WINDS WILL FINALLY BEGIN TO DROP
BELOW 15 KT LATE SATURDAY NIGHT THROUGH SUNDAY MORNING...AS A
SURFACE RIDGE EXTENDS SOUTHEASTWARD ACROSS NM AND INTO WEST TEXAS
BEHIND THE FRONT. LOW TEMPS FOR SUNDAY MORNING WERE ADJUSTED
SLIGHTLY UPWARD ACROSS THE EASTERN CWA WHERE THE NORTHERLY SURFACE
FLOW WILL REMAIN NEAR 10 KT THROUGH THE NIGHT. COOLER MAX TEMPS
WILL FOLLOW FOR SUNDAY AS THE SURFACE HIGH CONTINUES TO SLIDE
SOUTHEASTWARD AND ANOTHER SHORTWAVE TROUGH DIGS DOWN THE BACKSIDE
OF THE EXITING LOW. A QUICK WARM-UP IS STILL ANTICIPATED FOR NEXT
WEEK...HOWEVER...WITH ZONAL MID TO UPPER LEVEL FLOW RETURNING
ACROSS THE ROCKIES (LEE TROUGHING) AND A DEEP NPAC LOW ANTICIPATED
TO MOVE ONSHORE NEAR NORTHERN CA WEDNESDAY NIGHT.

FIRE WEATHER...
WE WILL CONTINUE THE RED FLAG WARNING FOR TODAY FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS.  ABOVE NORMAL TEMPERATURES...
VERY DRY... AND WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING AS SOUTHWEST WIND FLOWING INTO A SURFACE LOW OVER THE
PANHANDLE PULLS DRIER AIR OFF THE MEXICAN DESERT. WE WILL ALSO HAVE
HIGH WIND WARNING/WIND ADVISORY IN EFFECT FOR MOST OF THE REGION
TODAY SO 20FT WINDS WILL EASILY EXCEED 20 MPH. CONDITIONS WILL BE
SLOW TO IMPROVE THIS EVENING WITH RED FLAG CONDITIONS CONTINUING
UNTIL 04Z. A FIRE WX WATCH IS STILL IN EFFECT FOR SATURDAY AND
WE WILL LEAVE IT AS THAT AS THE DAY LOOKS SOMEWHAT MARGINAL.
SHOULD HAVE PLENTY OF WIND TO MEET CRITERIA... HOWEVER RH WILL BE
ON THE INCREASE BEHIND THE FRONT WHICH MAY KEEP SOME LOCATIONS
FROM MEETING REQUIREMENTS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM NOON TODAY TO NOON MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... EDDY COUNTY PLAINS...NORTHERN LEA
     COUNTY.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 11 PM CDT
     /10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...WARD...WINKLER.

     HIGH WIND WARNING FROM NOON TODAY TO NOON MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54
     CORRIDOR.

     HIGH WIND WARNING FROM 9 PM THIS EVENING TO 1 PM CDT SATURDAY
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&
Hazardous weather outlook, Mar 26, 1:57 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT FRI MAR 26 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
357 AM CDT FRI MAR 26 2010 /257 AM MDT FRI MAR 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM... DRY... AND WINDY CONDITIONS TODAY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING.
HIGH WIND OF 40 MPH OR GREATER WILL ALSO BE POSSIBLE TODAY ACROSS
THE GUADALUPE MOUNTAINS... EDDY AND PORTIONS OF LEA COUNTY... AND
THE VAN HORN REGION. A HIGH WIND WARNING IS IN EFFECT TODAY FOR
THESE AREAS... WITH HIGH WIND EXPECTED AGAIN TONIGHT IN THE GUADALUPE
AND DAVIS MOUNTAINS. WINDY CONDITIONS WILL ALSO SPREAD ACROSS THE
PLAINS THIS AFTERNOON WITH A WIND ADVISORY IN EFFECT FOR ALL OF
THE REGION EXCEPT ALONG THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY AND WINDY CONDITIONS WILL BE POSSIBLE AGAIN SATURDAY WITH A
FIRE WEATHER WATCH IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 7:00 AM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS

Gusts over 60 mph were common with a couple of gusts over 80 mph.

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 10:51 AM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
March 26, 3:50 PM CST to March 27, 10:20 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
State Official

Many gusts over 60 mph occurred with a couple of gusts over 70 mph.

High Wind, Guadalupe Mountains of Culberson County

When
March 26, 3:00 PM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

High Wind, Gaines

When
March 26, 5:55 PM CST
Where
Gaines forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217255, 217258, 217249, 217254, 217259.